[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.191.72. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1, 1992

Haloperidol: Did It Cause the Respiratory Arrest?

Author Affiliations

State University of New York Health Science Center at Brooklyn

JAMA. 1992;267(1):54-55. doi:10.1001/jama.1992.03480010062018
Abstract

To the Editor.  —I wish to take issue with Bedell and colleagues' characterization as an "overdose" of 2 mg of intramuscular haloperidol given "for agitation" to "an 80-year-old, 34-kg woman with a respiratory illness" who "subsequently had a respiratory arrest."1 If 2 mg was an overdose responsible for the patient's respiratory arrest, haloperidol would either have to depress the medullary respiratory center or, simply by putting the patient to sleep, would have to decrease the respiratory rate enough to cause respiratory failure.Haloperidol, unlike the benzodiazepines, does not depress the medullary respiratory center. Unlike the other drugs reported by the authors to have caused "iatrogenic cardiac arrests,"

×